[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Velosulin (or Regular) vs: Humalog (long)



Michael asked:

<much snipping here>

>I would encourage those of you who have NOT tried Humalog to give it 
>a shot (no pun intended), I would also encourage you to use a mix 
>because I think a more stable absorbtion will occur from the infusion 
>site.  
>
>Bob, what are your observations on this, I know you started recently 
>with a mix??
>
I started using a mixture of Humalog / Velosolin several weeks ago and have
switched back and forth between "straight" Humalog and the mixture a couple
times since. Some observations, and the requisite "cautions" follow. I
apologize in advance for a lengthy ramble here ...

First:  I *always* strive to remember that I am part of an "experiment".
Insulin pump therapy is an ongoing experiment - one which has clearly
proven benefits, as well as documented "risks". It is an experiment in
which I eagerly participate and gladly try to contribute to the overall
base of data and patient feedback. I try very hard to maintain an objective
viewpoint on my own participation in this experiment, and always try to
return to this perspective when I am "stymied" by something.

I realize that Humalog in a pump is not endorsed by the FDA nor by either
pump vendor. I also realize that mixing Humalog and Velosolin is not
endorsed by the FDA or either pump vendor.

Second:  I have been using Humalog in my pump since it first became
commercially available. Since I had only been pumping for approximately 4
months when I started on H, I don't have a lot of "pre - Humalog" data with
which to compare. My last A1c before pumping was 7.2, first one when
starting on pump was 7.9. After starting on Humalog, my initial A1c was
6.7. The highest since then was 6.8, with my last one being 6.1. Sorry I
don't remember what the reference ranges are for this lab - all I know is
that these numbers are fine ;-)

Observations:

Of late (past several months), I have noticed a tendency towards "early"
site loss. This typically manifests itself in high BGs, slow response to
correcting boluses or no response at all until moving the site. For the
past two weeks, I have frequently changed sites after 1.5 days. During the
past week I have been changing sites almost every day.

Mixing Humalog with Velosolin *may* have helped this situation, but I
cannot be sure. It is possible that I may have some general absorption
problems which may not respond consistently enough to this change in
therapy to provide reliable data. I have tried a mixture of 5:1 Humalog /
Velosolin, as well as a mixture of 4:1.

I did note when using this mixture a generally "better feeling". This is
extremely difficult to describe, but I characterize it as "more mellow",
"less jagged". When on straight Velosolin, I always felt very "smooth",
even when trying to deal with the tail effect from Velosolin's longer life
span. With Humalog, I have felt like I can feel the H "kicking in" and
actually "duking it out" with my BG ;-). This feeling was lessened when I
tried the mixture. (I think Michael reported that Lily experienced a
similar change). A real dilemma - I like the overall feeling of Velosolin
more, but I like the responsiveness of Humalog.

I have also been dealing with what appear to be nighttime hypos, which
don't wake me up until *after* they occur. This is a recent change (past
two months). I have been waking with a rapid heartbeat, often very warm and
sweaty. These are typical indicators of nighttime hypos. BG tests at this
time usually show a number in the range of 140 - 170. Morning will
frequently show a number in the low to mid 200s. Basal rates have been
tested and verified. It typically takes frequent boluses to bring this
number back down, which is also symptomatic of a "rebound" from a hypo.
(Again, I think Michael reported a similar situation with Lily). Although I
think the H / V mixture helped here, there are still too many variables for
me to isolate the cause. One possibility is a dinner bolus which is too
high, but the timing of the hypos is well after any dinner Humalog should
be left in my system (approximately 6 hours later).

I have seen similar situations during the day - racing heartbeat, "hypo"
symptoms, but testing shows a normal or only slightly elevated BG. Later
on, though BG is very high, tough to bring down. In these situations, it is
difficult to maintain the "scientist's perspective", so I am not sure of my
data. This is where feedback from the group is of the highest value to us all.

I have noticed since starting on Humalog that the site is slightly "hard"
after two days. It will sometimes take 2 - 3 days for this to clear up, and
forces me to rotate sites much more carefully. I have one spot which has
taken over a month to settle down (no infection here - we checked). *This
did not happen with Velosolin*, and was the second most noticed change when
I switched to Humalog. This abated somewhat with the Humalog / Velosolin
mix. For a two week period last fall, I returned to Velosolin, and this
problem was non existent. I am suspecting at this point that there is some
considerable tissue hardening. I suspect this is related to the Humalog,
but again, I am the only participant in "my study".

I will be checking these developments with my doc this week. 

Overall, I think that Humalog holds great promise. It demands good
consistent communication with your health care team, a willingness to try
something different, attention to detail and good record keeping. But hey,
aren't these the characteristics exhibited by pumpers anyway? ;-)


Bob Burnett

mailto:email @ redacted